Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Great Falls, MT

September 1, 2004Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Sep 1, 2004, 2:03 PM MDT for Toole County, Montana. It was in force for 27 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2004, 2:03 PM MDT (20:03 UTC)
Expired
Sep 1, 2004, 2:30 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Toole County, MT

The radar

The Great Falls radar (KTFX), 175 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:10 PM MDTTSTM WND GST 60Sunburst, MTWIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
Sep 1, 2:10 PM MDTTSTM WND GST 60Sunburst, MTWIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
Sep 1, 2:10 PM MDTTSTM WND GST 60Sunburst, MTWIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
Sep 1, 2:10 PM MDTTSTM WND GST 60Sunburst, MTWIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
Sep 1, 2:10 PM MDTTSTM WND GST 60Sunburst, MTWIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
Sep 1, 2:15 PM MDTHAIL 1Sunburst, MT
Sep 1, 2:15 PM MDTHAIL 1Sunburst, MT
Sep 1, 2:15 PM MDTHAIL 1Sunburst, MT
Sep 1, 2:15 PM MDTHAIL 1Sunburst, MT
Sep 1, 2:15 PM MDTHAIL 1Sunburst, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012003
SVRTFX
MTC101-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 230 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  SUNBURST...OR ABOUT 22 MILES NORTHEAST OF CUT BANK...AND MOVING   
EAST AT 40 MPH. EXPECT WIND GUSTS TO 60 MPH ALONG WITH HAIL UP TO 
ONE-HALF INCH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNBURST BY 210 PM MDT

LAT...LON 4900 11223 4883 11215 4896 11140 4917 11150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:30 AM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
930 AM MDT WED SEP 1 2004

UPDATED ZONES AND STATE BY 1000 AM

.DISCUSSION...
VERY ACTIVE WEATHER TO MOVE ACROSS THE REGION OVER THE NEXT 24 TO 36
HOURS. PACIFIC COLD FRONT STARTING TO MOVE INTO CENTRAL WASHINGTON
THIS MORNING. UPPER LEVEL DISTURBANCES OUT AHEAD OF THIS SYSTEM HAVE
TRIGGERED ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN AND
CENTRAL MONTANA. EXPECT THAT PATTERN TO CONTINUE THROUGH THE
AFTERNOON. A FEW ISOLATED STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING...WITH STRONG WINDS THE PRIMARY THREAT. TEMPERATURES
TODAY WILL CLIMB QUICKLY THIS AFTERNOON...AS GOOD MIXING TAKES
PLACE. THEREFORE...I HAVE RAISED TEMPERATURES A FEW DEGREES IN MOST
AREAS.

FOR TONIGHT...THE COLD FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN
FRONT AROUND 8 PM THIS EVENING...THEN MOVE EAST INTO THE GREAT FALLS
AND HELENA AREAS NEAR MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN
AREA AFTER 3 AM. I HAVE RAISED POPS TO LIKELY...AS I EXPECT A LINE
OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. MOST AREAS WILL
GENERALLY ONLY SEE A FEW HUNDERETHS OF PRECIP...WHILE OTHER AREAS
UNDER THE STRONGER PARTS OF THE STORM MAY SEE BETWEEN A QUARTER AND
A HALF INCH OF PRECIP.

EXPECT TEMPERATURE TO BE MUCH COOLER THURSDAY AFTERNOON...AND EVEN A
BIT COOLER FOR FRIDAY. MOSTLY DRY WEATHER IS EXPECTED SATURDAY
THROUGH LABOR DAY. BRUSDA

UPDATED NUMBERS BELOW

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BN 090/050 067/043 064 17162
    BBBBB 042/069 047/074 046/073 045/074 044 20000000000
CTB BN 084/047 063/041 061 17262
    BBBBB 041/067 044/068 043/070 042/068 041 20000000000
HLN BE 090/050 068/045 067 17263
    BBBUB 046/071 049/074 047/076 046/075 046 20100000000
BZN BB 088/045 069/038 067 17253
    BBBUB 040/071 041/075 044/078 043/076 042 30100000000
WEY BE 075/038 064/032 062 17-33
    EBBBB 030/063 036/066 040/071 040/069 039 33100000000
DLN BB 087/045 067/037 063 17262
    EBBUB 040/068 042/072 044/076 044/074 044 21100000000
HVR BN 092/050 069/044 067 17262
    BBBBB 044/070 048/074 046/073 045/072 044 20000000000
LWT BN 089/049 066/039 063 17032
    BBBBB 039/068 043/071 043/070 043/068 042 20000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 1, 5:25 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED SEP 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND
SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A
CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS
AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:25 PM MDTSevere Thunderstorm WarningTFXHill, Liberty35 min
Sep 1, 4:37 PM MDTSevere Thunderstorm WarningTFXLiberty38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.